Publish in this journal
Journal Information
Vol. 61. Issue 5.
Pages 548-549 (May 2008)
Share
Share
Download PDF
More article options
Vol. 61. Issue 5.
Pages 548-549 (May 2008)
Full text access
Acute Coronary Syndrome During Oral Capecitabine Monotherapy
Síndrome coronario agudo durante la monoterapia oral con capecitabina
Visits
...
Vicens Martía, Joan Monellb, Filipe Seixoa, Carles Falcesb
a Departament de Cardiologia, Hospital de la Santa Creu i Sant Pau, Barcelona, Spain
b Servei de Medicina Interna, Hospital General de Vic, Vic, Barcelona, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor:

Cardiotoxicity induced by 5-fluorouracil (5-FU), a piridimine analog used endovenously, is well known.1 Capecitabine is a new oral fluoropyridimine that undergoes enzyme conversion to 5-FU mainly in the tumor and results in a lower concentration in the healthy tissues and lower systematic toxicity.2 We report a patient who presented an acute coronary syndrome (ACS) that was attributed to oral monotherapy with capecitabine given as treatment for a rectal adenocarcinoma.

The patient, a 61-year-old man who had no toxic habits or coronary risk factors, presented to the hospital with rectorrhagia. Fiber colonoscopy showed an ulcerated lesion on the anal margin. Histological study showed a rectal adenocarcinoma and an extension study resulted in a classification of T3 N1 M0. Treatment was started with capecitabine at 1500 mg per day each 12 h. On the third day the patient reported oppressive chest pain on effort lasting 15 minutes. A few hours later he had 2 new episodes at rest accompanied by profuse sweating and he was taken to the Emergency Department. An electrocardiogram, enzyme curves, and an echocardiogram were all normal. An exercise stress test showed inferolateral ST segment elevation associated with angina, at a heart rate of 157 beats per minute, and an exercise MET level of 9. The electrical changes and the pain remitted on stopping the test and giving the patient sublingual nitrates. Capecitabine was withdrawn. Given the possibility of a coronary artery spasm, treatment was started with amlodipine at 5 mg per day and acetylsalicylic acid 100 mg per day. A coronary angiogram, done in order to rule out the possibility of organic coronary vessel disease, showed normal coronary arteries. No coronary spasm or intracoronary thrombus was seen. A further exercise stress test carried out 1 month later with no medication was normal, at a heart rate of 141 beats per minute and an exercise MET level of 9. The patient was scheduled for surgery after radiotherapy.

The course of the patient reported here shows that oral capecitabine monotherapy may cause an ACS. The patient was not a smoker nor did he have any coronary risk factors. The coronary angiogram ruled out arteriosclerotic coronary lesions. Although no vasospasm was found on coronary angiography, the patient was treated empirically with amlodipine. The efficacy of the symptomatic treatment of these patients with arterial vasodilators, such as nitrates, calcium antagonists, or angiotensin converting enzyme inhibitors, is variable and the symptoms do not cease until the fluoropyrimidine drug is withdrawn.3,4

The mechanism of myocardial ischemia is likely to be multifactorial. Capecitabine, or its metabolites, could directly damage the endothelial cells due to a cytotoxic effect on cell metabolism. Experimental animal models treated with 5-FU showed a reduction in high energy phosphates and an accumulation of citrates in the myocardium associated with electrocardiographic changes.5 Use of the Naranjo scale6 to identify adverse drug reactions indicated a possible association between ACS and treatment with capecitabine.

In conclusion, the patient reported here should warn us of the risk that oral monotherapy with capecitabine may cause an ACS. In the event that this occurs, the patient should be monitored, capecitabine withdrawn immediately, and the pain relieved. Caution should be exercised when prescribing capecitabine in patients with a history of ischemic heart disease, arrhythmia or Prinzmetal's angina.

Bibliography
[1]
Becker K, Erckernbrecht JF, Häaussinger D, Frieling T..
Cardiotoxicity of the antiproliferative compound flourouracil..
Drugs, 57 (1999), pp. 475-84
[2]
Schüller J, Cassidy J, Dumont EM, Roos B, Durston S, Banken L, et al..
Preferential activation of capecitabine in tumor following oral administration to colorectal cancer patients..
Cancer Chemother Pharmacol, 45 (2000), pp. 291-7
[3]
Akpek G, Hartshorn KL..
Failure of oral nitrate and calcium channel blocker therapy to prevent 5-fluorouracil-related myocardial ischemia: a case report..
Cancer Chemother Pharmacol, 43 (1999), pp. 157-61
[4]
Kuppens IE, Boot H, Beijnen JH, Schellens J..
Capecitabine induces severe angina-like chest pain..
Ann Intern Med, 140 (2004), pp. 494-5
[5]
Matsubara I, Kamiya J, Imai S..
Cardiotoxic effects of 5-fluorouracil in the Guinea pig..
Jpn J Pharmacol, 30 (1980), pp. 871-9
[6]
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al..
A method for estimating the probability of adverse drug reactions..
Clin Pharmacol Ther, 30 (1981), pp. 239-45
Idiomas
Revista Española de Cardiología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?